Illinois, 2022

Flash Flood and Hail in Illinois, August 19 to 20, 2022

August 19 to 20, 2022 · NWS DVN · 3 events in 2 counties and zones

A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms. Instability and shear were strong enough for a few supercell thunderstorms to develop and bring hail, strong winds, and heavy rain to the area. The storms were slow moving. which allowed some storms to anchor over locations for an extended period of time, resulting in flash flooding. Some repeated storms over the same area also led to similar results. Severe weather reports were mostly in the form of hail, as these storms produced hail very efficiently. The largest hail reported was 1.5, and there were some isolated reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 5:54 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 19, 5:54 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
654 PM CDT Fri Aug 19 2022

.SYNOPSIS...
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low in sw MN was beginning to spread large scale
ascent across the cwa with thunderstorms developing in the
instability and 30-35 kt bulk shear.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low will track southeast into eastern IA with
several rounds of showers and thunderstorms through Saturday. The
more widespread pcpn should occur during the afternoon and evening
with the heating of the day. SPC has a slight risk for severe
thunderstorms through this evening, with a marginal risk for
Saturday afternoon and evening. Large hail and damaging winds are
the main risks but a tornado or two is possible with the atmosphere
rotating with the upper low overhead. In addition, the storms
will be slow moving so heavy rainfall is likely. lows tonight in
the lower 60s with highs on Saturday in the mid to upper 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri Aug 19 2022

Key Message:

1) Mostly dry weather ahead of us, with seasonal temperatures
forecast. Setting up to be a beautiful start to the work week!

Discussion...

Sunday will be the start of a stretch of beautiful weather for the
area. The cut off low will continue to slowly push off to the east,
allowing high pressure to filter into the area. While we may see
some lingering showers early Sunday morning, those will quickly move
out and leave much of the area dry through the day. High pressure
will stick around through the first half of the week, with light
winds, mostly clear skies, and seasonal temperatures.

With high pressure overhead, precipitation chances through the first
half of the week will be little to none. Mid to late week, we get
under northwest flow, which will put us in a pattern with the chance
to get a handful of weak systems that push through. Thus, Wednesday
and beyond, we can start to see precipitation chances on the rise.
At this time, we aren't seeing any hints at large and widespread
rainfall/thunderstorm events through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 648 PM CDT Fri Aug 19 2022

Closed upper low will track out of southern MN and into northern
IA with scattered showers and thunderstorms across the taf sites
tonight through Saturday. Ocnl MVFR/lcl IFR conds near/in tsra.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gunkel
AVIATION...Haase
Hazardous weather outlook, Aug 19, 2:50 AM CST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CDT Fri Aug 19 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight, mostly between 4 PM and 10 PM. There is a slight risk
for severe storms in the counties along and west of the
Mississippi River. The primary risks are strong wind gusts and
large hail. A secondary threat is localized minor flooding from
heavy downpours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Occasional rounds of showers and thunderstorms are anticipated on
Saturday. The main risk is gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early tonight.

Uttech

In the hours before

Local storm report, Aug 19, 5:39 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 WNW LETTS             41.34N 91.27W
08/19/2022  E0.50 INCH       MUSCATINE          IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, Aug 19, 5:56 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
656 PM CDT Fri Aug 19 2022

ILZ002-007-009-200100-
Whiteside IL-Carroll IL-Stephenson IL-
656 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern
Whiteside, eastern Carroll and southern Stephenson Counties through
800 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairhaven, or 10 miles north of Morrison, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milledgeville and Chadwick around 705 PM CDT.

Other locations in the path of this storm include Lanark, Shannon,
Pearl City and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4220 8952 4220 8969 4193 8968 4179 8977
      4191 9004 4232 8985 4226 8948
TIME...MOT...LOC 2356Z 206DEG 24KT 4195 8989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Aug 19, 6:19 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             2 SSW MUSCATINE MUNICIP 41.35N 91.16W
08/19/2022  E1.00 INCH       MUSCATINE          IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

ARG
Local storm report, Aug 19, 6:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             LANARK                  42.10N 89.83W
08/19/2022  E0.25 INCH       CARROLL            IL   TRAINED SPOTTER

            PEA SIZED HAIL OCCURRING FOR THE PAST 5
            MINUTES.

&&
Local storm report, Aug 19, 6:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             CONESVILLE              41.38N 91.35W
08/19/2022  E1.00 INCH       MUSCATINE          IA   FIRE DEPT/RESCUE

            VIA AMATUER RADIO. OCCURRING RIGHT NOW.

&&
Local storm report, Aug 19, 6:35 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 N PEKIN               41.19N 92.17W
08/19/2022  E1.00 INCH       KEOKUK             IA   TRAINED SPOTTER

            HAIL FALLING THE PAST 10 MINUTES WITH MOST
            STONES PEA TO NICKEL SIZE.

&&

HAASE

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Carroll

When
August 19, 6:36 PM CST
Where
Carroll County, Lanark
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -89.830

Hail, Whiteside

When
August 19, 7:18 PM CST
Where
Whiteside County, 3.16 mi WNW of Penrose
Measured
0.75 in hail
Reported by
Public
Coordinates
41.890, -89.730

A public report of pea to nickel size hail covering the ground. The time of the event was estimated using radar.

Flash Flood, Carroll

When
August 19, 11:34 PM CST to August 20, 3:45 AM CST
Where
Carroll County, 3.59 mi E of Chadwick to 2.71 mi NW of Milledgeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.020, -89.810

Law enforcement reports that Otter Creek is out of its banks over Telegraph Road, near the intersection with Elm Road. Also 2 bridges north of Highway 52, near Lanark are also about to be covered by water from Saddle Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052926, 1052927, 1052925.